Funnel Cloud, Cerro Gordo
- When
- June 9, 4:10 PM CST
- Where
- Cerro Gordo County, 2 mi E of Mason City
- Reported by
- Emergency Manager
- Coordinates
- 43.150, -93.160
Two brief funnel clouds reported.
An upper level low moved through Iowa during the afternoon of the 9th as a weak cold front moved east across the area during the early afternoon. Parameters were weak with CAPE below 1000 J/kg and very little shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low moved through Iowa during the afternoon of the 9th as a weak cold front moved east across the area during the early afternoon. Parameters were weak with CAPE below 1000 J/kg and very little shear. The LCL was low at around 500 meters. A narrow line of showers and thunderstorms developed in the vicinity of the cold front, though no severe weather was reported. Funnel cloud reports were received over north central into northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 2:36 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN JUN 9 2013 .SHORT TERM.../TONIGHT/... ISSUED AT 335 PM CDT SUN JUN 9 2013 PRECIP TRENDS WILL BE THE PRIMARY CONCERN THIS EVENING. OCCLUDED SYSTEM CONTINUES TO DRIFT ACROSS NWRN IA AND WILL EVENTUALLY EXIT THE AREA TO THE EAST BY EARLY MON. LITTLE IN THE WAY OF SYNOPTIC SCALE FORCING REMAINS...HOWEVER DEEPER 0-1KM MOISTURE CONVERGENCE HAS PRODUCED A NARROW LINE OF CONVECTION ACROSS ERN FORECAST AREA ALONG CENTERVILLE TO MASON LINE AT 20Z. BOUNDARY ARCING FROM SURFACE LOW NEAR SPENCER HAS ALSO PRODUCED A FEW SHOWERS/STORMS FARTHER EAST TOWARD WATERLOO AND INTO WRN IL. RAP2 MLCAPES ARE ONLY SEVERAL HUNDRED J/KG...HOWEVER MUCH OF THAT IS 0-3KM AND WITH LOW LCLS COULD LEAD TO A FEW FUNNEL CLOUDS OR BRIEF WEAK TORNADOES. NON SUPERCELL TOR PARAMETER IS HITTING THE 0-1KM CONVERGENCE AXIS...BUT NO REPORTS AS OF YET. LINEAR NON-DISCRETE NATURE MAY BE A LIMITING FACTOR. EXPECT PRECIP TO WANE DURING THE EVENING AS SYSTEM HEADS OFF TO THE EAST AND INSOLATION WEAKENS. 12Z OPERATIONAL AND HI RES WRF RUNS KEEP PLENTY OF STRATUS IN PLACE. 15Z HOPWRF IS A LITTLE MORE OPTIMISTIC GOING MORE CELLULAR AND THEN CLEARING WITH POTENTIALLY MORE FOG. LATEST VISIBLE IMAGERY WOULD SEEM TO SUPPORT THE FORMER SOLUTION SO HAVE CLOUDS AND AREAS OF FOG MENTIONED. IF WE CLEAR OUT MORE...LINGERING LOW LEVEL MOISTURE...WET GROUND FROM RECENT RAINS...AND DIMINISHING WINDS WOULD CERTAINLY BE MORE CONDUCIVE FOR DENSE FOG DEVELOPMENT AND WOULD NEED TO BE HIT HARDER IN THE SUBSEQUENT FORECAST UPDATES. .LONG TERM.../MONDAY THROUGH SUNDAY/... ISSUED AT 335 PM CDT SUN JUN 9 2013 UPPER LEVEL LOW WILL PUSH WELL EAST OF IOWA BY BEGINNING OF PERIOD...AS A WEAK RIDGE BUILDS IN FOR THE BEGINNING OF THE WEEK. WITH RIDGING...WINDS WILL SHIFT TO THE SOUTH...AND WAA WILL INCREASE INTO TUESDAY AS SURFACE LOW PUSHES ACROSS KANSAS. THIS WILL ALLOW FOR TEMPERATURES TO WARM INTO TUESDAY. HAVE BUMPED TEMPERATURES UP AGAIN...ESPECIALLY IN THE WEST FOR TUESDAY. HOWEVER...HIGHS WILL BE DEPENDENT ON AMOUNT OF MIXING...WITH H85 TEMPS 25 ACROSS THE WEST...BUT MIXING ATTM LOOKS TO BE LIMITED WITH INVERSION IN PLACE. WARM FRONT WILL LIFT ACROSS CENTRAL IOWA THROUGHOUT THE DAY TUESDAY...AND WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE EVENING HOURS. SOUNDINGS INDICATE STRONG CAP ACROSS MUCH OF THE AREA...AND H7 TEMPS NEAR 15 THROUGH THE AFTERNOON HOURS. NAM ATTEMPTS TO BRING SHORTWAVE ACROSS IOWA DURING THE DAY TUESDAY...BUT HAVE LEFT POPS OUT FOR NOW WITH CAP. HOWEVER...SHORTWAVE WILL DIG SE FROM THE DAKOTAS...WITH COOLER TEMPERATURES ALOFT PUSHING BACK INTO NORTHERN IOWA. SHORTWAVE WILL ALLOW FOR THUNDERSTORMS TO DEVELOP ALONG AND NEAR THE FRONTAL BOUNDARY. CAPE VALUES ATTM LOOK TO BE HIGH...BUT MAY BE INFLUENCED BY STRENGTH OF CAP...BUT 1000-2000 J/KG ACROSS THE NORTH IS POSSIBLE. IN ADDITION...DECENT SHEAR WITH WAVE COULD LEAD TO SEVERE WEATHER POTENTIAL LATE TUESDAY AND OVERNIGHT INTO WEDNESDAY. HOWEVER...POTENTIAL WILL BE DEPENDENT ON POSITION OF FRONTAL BOUNDARY AND TIMING OF SHORTWAVE...AND MODELS APPEAR TO BE SLOWING WAVE...BRINGING IT ACROSS IOWA EARLY WEDNESDAY MORNING. HAVE KEPT POPS CWA WIDE TUESDAY NIGHT AND THROUGH THE DAY WEDNESDAY...WITH BEST CHANCES IN THE NORTH. ANOTHER RIDGE BUILDS INTO IOWA FOR THE END OF THE WEEK...WITH TEMPERATURES WARMING AGAIN INTO THE WEEKEND. HOWEVER...ANOTHER FRONTAL BOUNDARY WILL PUSH ACROSS THE NORTHERN PLAINS ASSOCIATED WITH UPPER LEVEL LOW IN CANADA. SYSTEM AGAIN LOOKS TO BRING HEAVY RAIN POTENTIAL TO CENTRAL IOWA SATURDAY...HOWEVER SYSTEM WILL BE QUICK MOVING...PUSHING THROUGH IOWA...WITH ONLY LINGERING CHANCES FOR PRECIPITATION SUNDAY. && .AVIATION...09/18Z ISSUED AT 103 PM CDT SUN JUN 9 2013 WIDESPREAD MVFR/VFR CIGS ARE IN PLACE ACROSS IA IN VICINITY OF LOW PRESSURE ALONG WRN IA/MN BORDER. LOW WILL MOVE ACROSS CENTRAL IA THIS EVENING BEFORE EXITING TO THE EAST MON MORNING. STRATUS SHIELD UPSTREAM OVER ERN SECTIONS OF NE AND DAKOTAS SHOULD KEEP MVFR OR LOWER CONDITIONS IN PLACE THROUGH THE PERIOD...AND WILL LIKELY DIP TO IFR OR EVEN LIFR AT TIMES OVERNIGHT. THESE RESTRICTIONS ARE MAINLY BASED ON CIGS FOR THE TIME BEING...ALTHOUGH VSBYS COULD BE RESPONSIBLE IF WE HAPPEN TO CLEAR AND THEN RADIATIVELY COOL. TYPICAL DIURNAL IMPROVEMENT SHOULD OCCUR AROUND 15Z WITH INSOLATION AND SYSTEM CONTINUING TO MOVE AWAY. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...AWB AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1048 AM CDT SUN JUN 9 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1048 AM CDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THE EVENING ACROSS THE AREA. A BRIEF FUNNEL CLOUD OR WEAK TORNADO IS ALSO POSSIBLE FROM NOONTIME THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND MAINLY FRIDAY INTO SATURDAY. THERE IS A THREAT OF SEVERE WEATHER TUESDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO POSSIBLE. THE GREATEST CHANCE FOR SEVERE WEATHER EXTENDS ALONG AND NORTH OF A LINE FROM CARROLL TO OSKALOOSA TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT. MJB/BSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT SUN JUN 9 2013 IAZ007-017-027-028-038-039-049-050-062-075-086-097-092145- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-GRUNDY-MAHASKA-MARSHALL-POWESHIEK-TAMA-WAPELLO-WORTH- 346 PM CDT SUN JUN 9 2013 ...BRIEF HEAVY RAINS ACROSS EASTERN IOWA... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF MASON CITY TO 10 MILES NORTH OF GRINNELL TO 31 MILES SOUTH OF OTTUMWA...MOVING NORTHEAST AT 25 MPH. WINDS GREATER THAN 30 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. 1.66 INCHES OF RAIN WAS REPORTED IN MASON CITY OVER A 45 MINUTE PERIOD WITH THE PASSAGE OF THESE SHOWERS AND STORMS. LOCATIONS IMPACTED INCLUDE... HOLLAND... GRUNDY CENTER... DRAKESVILLE... CHILLICOTHE... BRISTOW... KIRKVILLE... KEOMAH VILLAGE... GRUNDY CENTER... GLADBROOK... GARWIN... OSKALOOSA... PARKERSBURG... BLOOMFIELD... OTTUMWA... MONTEZUMA... WATERLOO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BRIEF HEAVY RAINS MAY PRODUCE PONDING WATER ON STREETS AND LOW VISIBILITIES. SMALL
The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
6 funnel cloud. Local standard time, as filed.
Two brief funnel clouds reported.
Brief funnel cloud reported with rotation in the clouds.
Brief heavy rain also reported.
Observed by motorist on Interstate 35 at mile marker 133. Funnel was moving north.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445289, 445291, 445292, 445293, 445171, 445288.